ibuprofen and pseudoephedrine

Pronunciation: EYE bue pro fen and SOO doe ee FED rin

Brand: Advil Cold & Sinus, Advil Cold and Sinus Liqui-Gel

What is the most important information I should know about ibuprofen and pseudoephedrine?

Ibuprofen can increase your risk of fatal heart attack or stroke. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG). Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal.

Do not use ibuprofen and pseudoephedrine if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.

What is ibuprofen and pseudoephedrine?

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Pseudoephedrine is a decongestant.

Ibuprofen and pseudoephedrine is a combination medicine used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.

Ibuprofen and pseudoephedrine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking ibuprofen and pseudoephedrine?

Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don't have any risk factors. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using ibuprofen and pseudoephedrine, especially in older adults.

You should not use this medicine if you are allergic to ibuprofen or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Do not use ibuprofen and pseudoephedrine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

Do not give ibuprofen to a child younger than 12 years old.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
  • a heart attack, stroke, or blood clot;
  • stomach ulcers or bleeding;
  • asthma;
  • liver or kidney disease;
  • a thyroid disorder;
  • diabetes; or
  • enlarged prostate, urination problems.

If you are pregnant, you should not take ibuprofen and pseudoephedrine unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.

Ask a doctor before using this medicine if you are breastfeeding.

How should I take ibuprofen and pseudoephedrine?

Use exactly as directed on the label, or as prescribed by your doctor. An overdose of ibuprofen can damage your stomach or intestines.

Take this medicine with food or milk to lessen stomach upset.

Call your doctor if you have a fever lasting longer than 3 days, if you have new symptoms, or if your condition does not improve after taking this medication for 7 days.

If you need surgery, tell the surgeon ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include vomiting, stomach pain, diarrhea, ringing in your ears, severe drowsiness, agitation, sweating, coughing up blood, weak or shallow breathing, fainting, or seizure (convulsions).

What should I avoid while taking ibuprofen and pseudoephedrine?

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to ibuprofen (such as aspirin, ketoprofen, or naproxen).

What are the possible side effects of ibuprofen and pseudoephedrine?

Get emergency medical help if you have signs of an allergic reaction (sneezing, runny or stuffy nose, hives, wheezing or trouble breathing, swelling in your face or throat) or a severe skin reaction (fever, sore throat, burning eyes, skin pain, red or purple skin rash with blistering and peeling).

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

Stop using this medicine and call your doctor at once if you have:

  • confusion, severe drowsiness, ringing in your ears, severe dizziness, feeling like you might pass out;
  • fast, pounding, or uneven heartbeat;
  • easy bruising or bleeding (nosebleeds, bleeding gums);
  • a skin rash, no matter how mild;
  • signs of stomach bleeding --bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • liver problems --loss of appetite, stomach pain (upper right side), tiredness, itching, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • kidney problems --little or no urination, swelling in your feet or ankles, feeling tired or short of breath; or
  • nerve problems --fever, headache, neck stiffness, chills, increased sensitivity to light, seizure (convulsions).

Common side effects may include:

  • diarrhea, constipation;
  • headache, dizziness, drowsiness, weakness;
  • upset stomach, nausea, vomiting, loss of appetite;
  • feeling anxious or excited;
  • sleep problems (insomnia); or
  • flushing (warmth, redness, or tingly feeling).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect ibuprofen and pseudoephedrine?

Ask your doctor before using ibuprofen and pseudoephedrine if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine (Paxil), sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist before using ibuprofen and pseudoephedrine with any other medications, especially:

  • lithium;
  • methotrexate;
  • a blood thinner (warfarin, Coumadin, Jantoven);
  • heart or blood pressure medication, including a diuretic or "water pill"; or
  • steroid medicine (such as prednisone).

This list is not complete. Other drugs may affect ibuprofen and pseudoephedrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.

Where can I get more information?

Your pharmacist can provide more information about ibuprofen and pseudoephedrine.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2021 Cerner Multum, Inc. Version: 9.01. Revision date: 1/15/2021.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by End-User License Agreement, which can be accessed by clicking on this link.

Symptom Checker

Feeling under the weather?

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Interactive Tools

Get started learning more about your health!

Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.